Do I give the med or hold? - page 4

by spectrabrite

11,623 Views | 79 Comments

I work in LTC, my resident is given gabapentin (time release capsule) along with a lot of other tablets. This resident chews all meds and will not listen that gabapentin states "swallow whole, do not chew, or crush". I see all... Read More


  1. 0
    You're missing the bigger point that this resident has been taking this med this way for a long time without any apparent adverse reactions. Did you ask the other nurses on the floor about it. I'm betting they'll tell you that everyone (including the doc) knows about it already. If he's NOT aware of the chewing, then I'm sure he'll change it. But don't be suprised if he doesn't. Just because the med book says "do not crush or chew" does NOT mean it's unsafe to do in every case. If this is how the resident gets his therapeutic dose, why on EARTH would you change it?? Trust me, common sense trumps the med handbook every time....
  2. 0
    I also want to say that I'm disappointed that so many seem to be implying that the other nurses th OP is working with are somehow "lazy" or "bad" nurses. They've been given this resident his meds forever and I'm sure they know what they're doing. Saying that they're putting the resident's life at risk is absurd and melodramatic at best. The resident is obviously FINE. I never cease to be amazed by how some people will dogmatically follow some "rule" from the drug book to the point of abandoning common sense. Like that saying about the people who can't tell the forest from the trees....
  3. 3
    Brandon, did you miss the post about "would you do this in front of a state surveyor" If the patient is going to continue to take the med this way, the op needs to get an order from the doc, with rationale, so that when that surveyor shows up, all is in order. If the patient is chewing a nonchewable med, he is not getting a stable blood level! It really irritates me to see this issue blown off. I worked agency, a lot. At one place they were giving a woman Dilantin by openning the cap and mixing it in applesauce, wellll, not this nurse! Those caps are sealed for a reason! Please everyone be careful, for the patient, and for your lic.
    Quote from BrandonLPN
    I also want to say that I'm disappointed that so many seem to be implying that the other nurses th OP is working with are somehow "lazy" or "bad" nurses. They've been given this resident his meds forever and I'm sure they know what they're doing. Saying that they're putting the resident's life at risk is absurd and melodramatic at best. The resident is obviously FINE. I never cease to be amazed by how some people will dogmatically follow some "rule" from the drug book to the point of abandoning common sense. Like that saying about the people who can't tell the forest from the trees....
    SL2014, sharpeimom, and luv2 like this.
  4. 0
    I agree with getting an order clarification, if only to CYA. In the case you mentioned with the Dilantin, isn't the facility checking her serum Dilantin levels regularly? If her blood levels are always therapeutic, isn't it a moot point?
  5. 1
    I 100% agree. When in doubt- HOLD. Definitely need to be looking for alternatives but until then : HOLD.

    If a reaction occurs that is secondary to the medication being crushed and it is "known" that this patient chews pills, it could be seen by some as negligence.
    amoLucia likes this.
  6. 0
    *sigh*, as I understood the OP's post, this guy has been taking this pill this way for ages. And is fine. What makes you think he's suddenly going to have a "reaction" or something? In this case all "holding" the poor guy's neurontin is going to do is probably result in some unnecessary neuropathy pain! If this were a brand new order or something that would be different.

    This reminds me of when a new grad came to my floor and decided that we need to reschedule all our 8am synthroids and prilosecs for 6am because "the drug book says they need to be given on a empty stomach." Give me a break! You really want the night nurse to go around and wake 20 ninety year olds at 5 am to give them a pill they've been taking safely at breakfast for years? Really?? Do people in the "real world" set their alarms for 5am to take their syntroid? No! Do they die of thyroid disease as a result? No! Common sense, people. Common sense.
  7. 1
    NO! tHE pH of dilantin is 9, The caps are sealed to prevent errosive esophagitis/stomach irritation.
    Quote from BrandonLPN
    I agree with getting an order clarification, if only to CYA. In the case you mentioned with the Dilantin, isn't the facility checking her serum Dilantin levels regularly? If her blood levels are always therapeutic, isn't it a moot point?
    sharpeimom likes this.
  8. 0
    Where i come from it was communicated from "state" that thyroid was to be given at 0630, ie on an empty stomache, i have had to change it to a different time, on occasion; with a doc's order and rationale. Yes it can be given with food, but a higher dose is likely required.
    Quote from BrandonLPN
    *sigh*, as I understood the OP's post, this guy has been taking this pill this way for ages. And is fine. What makes you think he's suddenly going to have a "reaction" or something? In this case all "holding" the poor guy's neurontin is going to do is probably result in some unnecessary neuropathy pain! If this were a brand new order or something that would be different.

    This reminds me of when a new grad came to my floor and decided that we need to reschedule all our 8am synthroids and prilosecs for 6am because "the drug book says they need to be given on a empty stomach." Give me a break! You really want the night nurse to go around and wake 20 ninety year olds at 5 am to give them a pill they've been taking safely at breakfast for years? Really?? Do people in the "real world" set their alarms for 5am to take their syntroid? No! Do they die of thyroid disease as a result? No! Common sense, people. Common sense.
  9. 1
    Quote from morte
    NO! tHE pH of dilantin is 9, The caps are sealed to prevent errosive esophagitis/stomach irritation.
    I'm sorry, I was thinking of those depakote sprinkles capsules, rather than Dilantin. My bad.
    SL2014 likes this.
  10. 0
    Quote from BrandonLPN
    I'm sorry, I was thinking of those depakote sprinkles capsules, rather than Dilantin. My bad.
    Have you seen the full PI sheet for those. It has directions on how patient caregivers can "hide" the medication in applesauce.


Top